Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 131, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 20, 2009, 7:12 PM CDT for Noxubee County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2009, 7:12 PM CDT (00:12 UTC)
- Expired
- Sep 20, 2009, 9:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Noxubee County, MS
The radar
The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2060 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KJAN 210012 FFWJAN MSC103-210215- /O.NEW.KJAN.FF.W.0131.090921T0012Z-090921T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 712 PM CDT SUN SEP 20 2009 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI... * UNTIL 915 PM CDT * AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THUNDERSTORMS PRODUCING VERY HEAVY RAIN DEVELOPING NEAR PRAIRIE POINT...MOVING NORTHEAST AT LESS THAN 10 MPH. ADDITIONAL STORMS WERE DEVELOPING SOUTHEAST OF MACON. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF ONE TO TWO INCHES...HAVE OCCURRED SINCE 600 PM. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEERBROOK AND BIGBEE VALLEY VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE AS STORMS BACK BUILD FROM THE NORTHEAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD.FIND ALTERNATE ROUTES AND MOVE TO HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. CONTACT LOCAL LAW ENFORCEMENT AND THEY WILL RELAY FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON. && LAT...LON 3299 8834 3299 8857 3329 8860 3329 8830 $$ 40
1 follow-up statement
000 WGUS74 KJAN 210109 FFSJAN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 809 PM CDT SUN SEP 20 2009 MSC103-210215- /O.CON.KJAN.FF.W.0131.000000T0000Z-090921T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NOXUBEE MS- 809 PM CDT SUN SEP 20 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR NORTHEASTERN NOXUBEE COUNTY... AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG THE ALABAMA BORDER BETWEEN BIGBEE VALLEY AND PRAIRIE POINT. THE STORMS WERE DRIFTING NORTHEAST AND WEAKENING ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF 5 INCHES...HAVE OCCURRED SINCE 600 PM JUST NORTH OF THE COMMUNITY OF AUBREY AND ALONG SANDYLAND ROAD. HEAVY RAINFALL SHOULD BE DIMINISHING THROUGH 830 PM WITH RUNOFF CONTINUING THROUGH 900 PM OVER THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD.FIND ALTERNATE ROUTES AND MOVE TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. FIND AN ALTERNATE ROUTE AND MOVE TO HIGHER GROUND. CONTACT LOCAL LAW ENFORCEMENT AND THEY WILL RELAY FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON. && LAT...LON 3304 8833 3308 8842 3329 8841 3329 8830 $$ 40
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 2:55 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Sep 20, 2:55 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 255 PM CDT SUN SEP 20 2009 .SHORT TERM...THE MODELS CONTINUE TO CLOSE OFF A LOW OVER THE MIDWEST OVER THE NEXT COUPLE OF DAYS WITH SHORTWAVES TRAVERSING THE ARKLAMISS UNDER SOUTHWEST FLOW ALOFT. THE SHOWERS SHOULD DIMINISH FOR THE MOST PART LATE THIS EVENING...BUT ISOLATED SHOWERS WILL CONTINUE TO BE POSSIBLE THROUGH THE NIGHT. MONDAY WILL BE VERY SIMILAR TO TODAY WITH PWATS UP NEAR 2 INCHES OVER THE AREA AND ANOTHER SHORT WAVE ROTATING AROUND THE UPPER LOW. SHOWERS AND ISOLATED THUNDERSTORMS WILL ONCE AGAIN DEVELOP EARLY IN THE AFTERNOON AND CONTINUE THROUGH THE DAY. ONCE AGAIN UNIDIRECTIONAL FLOW WILL PREVAIL AND THE POTENTIAL FOR TRAINING SHOWERS WILL PERSIST MUCH LIKE TODAY. THE UPPER PATTERN WILL PERSIST INTO TUESDAY WITH PWATS ONCE AGAIN AROUND 2 INCHES OVER THE ENTIRE AREA WITH WEAK SHORT WAVES CONTINUING TO MOVE ACROSS THE AREA UNDER SOUTHWEST FLOW ALOFT. RAISED POPS SLIGHTLY ABOVE GUIDANCE EACH AFTERNOON ACROSS PORTIONS OF THE AREA AS AT LEAST MEASURABLE PRECIPITATION IS LIKELY ACROSS MUCH OF THE AREA. CUT BELOW AFTERNOON GUIDANCE HIGHS A BIT ALSO DUE TO ALL OF THE CLOUDINESS AND PRECIPITATION EXPECTED. GFS GUIDANCE HAS BEEN PERSISTENTLY LOW WITH OVERNIGHT TEMPS THE PAST FEW NIGHTS...SO WILL GO WITH PERSISTENCE AND KEEP OVERNIGHT LOWS IN THE LOW 70S ACROSS THE AREA. DID NOT MAKE ANY CHANGES TO THE EXTENDED FORECAST...SO WILL ATTACH THE PREVIOUS LONG TERM DISCUSSION./15/ .PREVIOUS LONG TERM...STRONG CUT-OFF UPPER LOW SHOULD BE DROPPING INTO THE CENTRAL PLAINS ON TUESDAY AS UPPER RIDGING ATTEMPTS TO STRENGTHEN OVER THE DEEP SOUTH. MODEL CONSENSUS CONCERNING TRENDS THROUGH NEXT WEEK IS COMING INTO BETTER AGREEMENT...AND IT APPEARS AS THOUGH THIS UPPER LOW WILL LIKELY STALL AND HANG OUT IN THE CENTRAL PLAINS FOR A FEW DAYS BEFORE PHASING IN WITH THE NORTHERN STREAM BY FRIDAY OR SATURDAY. CONTRASTING WITH OUR LAST (AND VERY RECENT) EXPERIENCE WITH MEANDERING UPPER LOWS...THIS ONE SHOULD STALL FAR ENOUGH WEST TO KEEP A GREAT DEAL OF THE SYNOPTIC LIFT ASSOCIATED WITH THAT FEATURE TO OUR WEST AS WELL. THE MAIN OPPORTUNITY FOR LIFT ACROSS THE ARKLAMISS WILL PROBABLY NOT COME UNTIL THE MENTIONED PHASING OCCURS AND KICKS THE SOUTHERN END OF THE DISTURBANCE THROUGH THE LOWER MISSISSIPPI VALLEY IN THE TIME-VICINITY OF NEXT WEEKEND. THE TENTATIVELY EXPECTED PASSAGE OF THIS PIECE OF ENERGY COULD FINALLY ALLOW FOR A DECENT (ALTHOUGH DELAYED) COLD FRONTAL PASSAGE...BUT IM NOT COUNTING MY CHICKENS ON THAT ONE YET. BECAUSE THE CUT-OFF LOW MAY STALL IN A POSITION SO FAR REMOVED FROM OUR REGION TUESDAY THROUGH THURSDAY...JUDGING ITS IMPACTS IS A LITTLE TRICKY SINCE SUBSIDENCE ASSOCIATED WITH A QUASI BERMUDA HIGH WILL BE ENCROACHING FROM THE SOUTHEAST. THE ARKLAMISS AS A WHOLE SHOULD STILL EXPERIENCE ISOLATED TO SCATTERED AFTERNOON SHOWERS AND STORMS THROUGH THIS PERIOD SINCE THE SOUPY AIRMASS WILL REMAIN IN PLACE. THE POTENTIAL FOR NON-DIURNAL (MORNING AND OVERNIGHT) CONVECTION WILL PROBABLY BE HIGHEST IN WESTERN ZONES (PARTICULARLY THE NW ARKLAMISS DELTA) SINCE CONSENSUS SUGGESTS THE MOISTURE CONVERGENCE/ADVECTION AXIS ON THE EAST SIDE OF THE UPPER LOW WILL IMPACT THE NW SECTION OF MY CWA. IT IS THESE NORTHWEST AREAS WHERE THE RISK OF ADDITIONAL HEAVY RAINFALL TUESDAY THROUGH THURSDAY WILL BE GREATEST. HOWEVER...IM STILL GOING TO LEAVE MENTION OF THIS PERIOD OUT OF THE HWO FOR NOW SINCE THE DEPICTED AXIS OF LOW LEVEL MOISTURE TRANSPORT IS NOT VERY IMPRESSIVE. AS OPPOSED TO YESTERDAY...I MADE VERY FEW CHANGES FROM MEX GUIDANCE THROUGH THE EXTENDED PORTION OF THE FORECAST. EXPECT TEMPS TO BE RUNNING ABOVE NORMAL THROUGH AT LEAST NEXT SATURDAY WITH CHANCES OF RAIN CONTINUING TO BE ABOVE AVERAGE FOR LATE SEPTEMBER. I WAS A LITTLE CONCERNED 00Z MEX POPS WERE TOO HIGH FOR SOME PERIODS BASED ON THE PROSPECT OF ONLY MEAGER FORCING ASSOCIATED WITH THE UPPER LOW APPROACHING THIS WEEK. I DID CUT 60 TO 80 POPS DOWN 10 POINTS IN MANY SPOTS TUESDAY WITH THIS IN MIND. I ALSO TRIMMED 10 POINTS OFF POPS IN SOME EASTERN PORTIONS OF MS WEDNESDAY AND THURSDAY SINCE THE SUBSIDENT EFFECTS OF THE PROBABLE DEEP SOUTH RIDGE WILL BE STRONGEST THERE. /BB/ && .AVIATION....AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ALONG AND SOUTHEAST OF A BOUNDARY THAT WAS NEAR A GWO TO MLU LINE. THIS BOUNDARY WILL SHIFT A LITTLE FARTHER EAST INTO CENTRAL MISSISSIPPI DURING THE EVENING. CONVECTION MAY LINGER EAST OF THE LINE THROUGH 03Z BUT THUNDERSTORM CHANCES WILL DECREASE SIGNIFICANTLY AFTER 03Z. VFR CONDITIONS ARE EXPECTED TO PREVAIL AFTER TSTMS DIE AND LAST THROUGH 06Z. MVFR CEILINGS/VISIBILITIES WILL DEVELOP BY 09Z AND LOWER TO IFR CONDITIONS BY 11Z. THE SREF INDICATES THAT THE GREATEST POTENTIAL FOR IFR/LIFR FOG/STRATUS WILL BE IN THE NORTHEAST FROM GWO TO GTR. CONDITIONS WILL IMPROVE FROM SOUTH TO NORTH MONDAY MORNING AND ALL SITES SHOULD OBSERVE VFR CONDITIONS BY 16Z. DAYTIME HEATING WILL LEAD TO SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN MONDAY AFTERNOON. /22/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 73 85 72 86 / 21 76 42 70 MERIDIAN 72 86 71 87 / 32 67 51 71 VICKSBURG 71 86 71 87 / 18 65 35 76 HATTIESBURG 71 88 72 87 / 23 71 40 70 NATCHEZ 72 87 72 87 / 26 57 31 74 GREENVILLE 72 86 72 86 / 16 62 35 78 GREENWOOD 72 86 71 86 / 19 68 38 78 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 15/22
Hazardous weather outlook, Sep 20, 2:22 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 222 PM CDT SUN SEP 20 2009 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 211930- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 222 PM CDT SUN SEP 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 22
In the hours before
Special weather statement, Sep 20, 4:47 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 447 PM CDT SUN SEP 20 2009 LAZ016-025-MSZ047-202245- TENSAS LA-WARREN MS-MADISON LA- 447 PM CDT SUN SEP 20 2009 ...HEAVY DOWNPOURS AND LIGHTNING PASSING THROUGH VICKSBURG TO SOMERSET AREAS ALONG THE MISSISSIPPI RIVER THROUGH 6 PM... A CLUSTER OF HEAVY DOWNPOURS UP TO ONE INCH AND THUNDERSTORMS PRODUCING LIGHTNING STRIKES AND GUSTY WINDS OF 30 MPH WAS LOCATED 4 MILES SOUTHEAST OF AFTON AT 444 PM CDT...MOVING NORTHEAST AT 20 MPH. HEAVY RAINS ALONG WITH CLOUD TO GROUND LIGHTNING STRIKES WILL AFFECT AREAS INCLUDING MOUND AND VICKSBURG WITH PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS THROUGH 6 PM. PEOPLE IN WARREN COUNTY...AND SOUTHEASTERN MADISON AND NORTHEASTERN TENSAS PARISHES SHOULD MONITOR THIS STORM CLOSELY. 40
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:43 AM CDT | Flash Flood Warning | JAN | Kemper, Noxubee | 4 hr |
| Sep 21, 4:02 AM CDT | Flash Flood Watch | JAN | Attala, Choctaw, Clay, Kemper, Lauderdale, Leake and 9 more | 15 hr |
| Sep 21, 6:35 AM CDT | Flash Flood Warning | JAN | Neshoba, Noxubee, Winston | 115 min |
| Sep 21, 8:31 AM CDT | Flash Flood Warning | JAN | Choctaw, Noxubee, Winston | 119 min |
| Sep 21, 9:40 AM CDT | River Flood Warning | JAN | Neshoba | 8 days |
| Sep 21, 10:16 AM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Oktibbeha, Webster | 44 min |
| Sep 21, 10:39 AM CDT | Severe Thunderstorm Warning | JAN | Clay, Oktibbeha, Webster | 31 min |
| Sep 21, 11:50 AM CDT | Flash Flood Warning | JAN | Attala, Choctaw | 2 hr |
| Sep 21, 1:17 PM CDT | Tornado Warning | JAN | Kemper | 43 min |
| Sep 21, 1:55 PM CDT | Tornado Warning | JAN | Kemper | 33 min |
| Sep 21, 4:02 PM CDT | Tornado Warning | JAN | Attala, Choctaw, Winston | 38 min |
| Sep 21, 4:19 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 30 min |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.